Alert archive / Washington / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 11, 2013, 12:17 AM PDT for Chelan County, Okanogan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 12:17 AM PDT (07:17 UTC)
- Expired
- Aug 11, 2013, 3:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chelan County, WA, Okanogan County, WA
The radar
The Seattle radar (KATX), 168 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 7.3 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
368
WGUS56 KOTX 110717
FFWOTX
WAC007-047-111015-
/O.NEW.KOTX.FF.W.0014.130811T0717Z-130811T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1217 AM PDT SUN AUG 11 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...
SOUTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...
* UNTIL 315 AM PDT
* AT 1209 AM PDT...VERY HEAVY RAIN WAS REPORTED FROM A COMPLEX OF
THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHELAN
IN ADDITION...CAMPERS ESPECIALLY ALONG LAKE CHELAN SHOULD BE
ARE OF THE POTENTIAL FOR FLASH FLOODING STEEP CANYONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
THE AFFECTED AREAS ARE THE BYRD FIRE BURN SCARS IN CRUM CANYON...BYRD
CANYON...AND OKLAHOMA GULCH. HIGH INTENSITY RAINFALL ON THE BURNED
AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS
AND MOTORISTS IN AND BELOW THE BYRD FIRE BURN SCAR IN CRUM CANYON...
BYRD CANYON...AND OKLAHOMA GULCH...INCLUDING MOTORISTS ON HIGHWAY 97
BELOW BYRD CANYON AND OKLAHOMA GULCH...SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS
IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE
CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.
THE AFFECTED AREAS ARE THE GOAT FIRE BURN SCARS IN THE ANTOINE CREEK
DRAINAGE. HIGH INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE
DANGEROUS FLASH FLOODING AND DEBRIS FLOWS. RESIDENTS AND MOTORISTS IN
AND BELOW THE GOAT FIRE BURN SCAR IN SPRAY CANYON AND ALONG ATOINE
CREEK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.
&&
LAT...LON 4833 12060 4815 11987 4790 11993 4777 12003
4776 12009 4777 12015 4773 12023 4770 12020
4766 12022 4759 12050 4795 12103
$$1 follow-up statement
035
WGUS76 KOTX 110950
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
250 AM PDT SUN AUG 11 2013
WAC007-047-110946-
/O.CAN.KOTX.FF.W.0014.000000T0000Z-130811T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OKANOGAN WA-CHELAN WA-
250 AM PDT SUN AUG 11 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CHELAN AND
SOUTH CENTRAL OKANOGAN COUNTIES...
RAIN RATES HAVE CONTINUED TO DIMINISH AS THE COMPLEX OF
THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL A FEW HOURS AGO MOVES
WEST OUT OF THE REGION. THOUGH MORE SHOWERS ARE EXPECTED LATE
TONIGHT...WE ARE NOT EXPECTING ANY FLASH FLOOD THREAT FOR ANY OF THE
BURN SCARS IN AND NEAR THE EAST SLOPES OF THE CASCADES.
LAT...LON 4833 12060 4815 11987 4790 11993 4777 12003 4776 12009
4777 12015 4773 12023 4770 12020
4766 12022 4759 12050 4795 12103
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:26 PM PDT, 51 minutes earlier.
Area forecast discussion, Aug 10, 11:26 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1126 PM PDT Sat Aug 10 2013
.SYNOPSIS...
An active thunderstorm period will continue this afternoon into
Monday. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will arrive for the middle to end of
next week as high pressure has more of an influence on the weather
pattern over the region.
&&
.DISCUSSION...
Forecast update to slow down the progression of thunderstorms into
the region out of northeastern Oregon by a few hours. The next
upper level disturbance is just now beginning to cross into
southern WA this evening. This has resulted in a line of
thunderstorms developing from just northeast of Walla Walla to
Yakima. This line of thunderstorms is moving at approximately 30
mph or so to the north. These storms will be capable of producing
frequent cloud to ground lightning strikes and could put out an
outflow boundary that would result in some gusty southerly winds.
Observations indicate this line to move into the Moses Lake Area
and into the Palouse within the next hour (900 PM); then continue
on its northward trajectory into the Wenatchee Area around 1000 PM
and eventually into the Spokane Area by midnight. The best forcing
will be located across the western half of the forecast area,
which is where I anticipate much of the convective activity to
occur tonight; however, thunderstorms will be possible as far as
the Panhandle as well. /SVH
&&
.AVIATION...
06Z TAFS: Main area of thunderstorms has effected the KMWH and KEAT
sites this evening with heavy rain, lightning and gusty winds. Some
isolated thunder activity will brush through the KGEG-KCOE area, but
gusty winds from outflow boundaries will be the main issue. The
majority of convection should clear the TAF sites by 15z. Additional
thunderstorm development is expected Sunday afternoon over the
Cascades and the mountains of the Idaho Panhandle. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 66 87 65 89 64 87 / 40 20 20 20 20 20
Coeur d'Alene 63 87 61 89 60 87 / 30 20 20 30 30 20
Pullman 58 86 56 88 56 88 / 50 20 20 20 20 20
Lewiston 67 93 66 93 65 94 / 50 20 30 20 20 20
Colville 64 89 60 90 56 92 / 30 50 20 40 40 10
Sandpoint 60 85 58 85 54 85 / 20 40 20 40 40 20
Kellogg 60 85 59 87 58 86 / 30 40 30 40 40 20
Moses Lake 67 90 64 92 61 92 / 70 30 10 10 10 10
Wenatchee 68 88 67 91 65 93 / 70 40 10 10 10 10
Omak 65 89 64 92 61 94 / 70 50 20 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685)-East Washington Northern Columbia Basin
(Zone 673)-East Washington Okanogan/Methow Valleys (Zone
684)-East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington South Central Cascade Valleys (Zone 676).
Flash Flood Watch through Sunday evening for East Slopes
Northern Cascades-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Aug 10, 5:36 AM PDT, 18 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 536 AM PDT SAT AUG 10 2013 IDZ003-026-027-WAZ031>036-043-044-111400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 536 AM PDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS. IDZ001-002-004-WAZ037-038-111400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 536 AM PDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER EASTERN WASHINGTON AND NORTH IDAHO. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE LIGHTNING ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS. WAZ041-042-111400- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 536 AM PDT SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. FLASH FLOODING WITH MUDSLIDES AND DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS. THE LIGHTNING ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS AND PERIODS OF HEAVY RAIN. THE CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS.
In the hours before
Special weather statement, Aug 10, 10:29 PM PDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1029 PM PDT SAT AUG 10 2013
WAZ041-042-044-110630-
DOUGLAS WA-GRANT WA-CHELAN WA-
1029 PM PDT SAT AUG 10 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GRANT COUNTY IN CENTRAL WASHINGTON
SOUTHERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON
SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 1130 PM PDT
AT 1022 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM FROM WENATCHEE TO NEAR EPHRATA...MOVING
NORTHWEST AT 20 MPH. THE HEAVIEST STORMS WILL BE ON THE WEST PART OF
THIS LINE NEAR WENATCHEE...AND PRODUCE HAIL UP TO ONE-HALF INCH IN
DIAMETER AND WIND GUSTS UP TO 40 MPH. VERY HEAVY DOWNPOURS OF RAIN
WILL PRODUCE LOCALIZED FLOODING.
LOCATIONS IMPACTED INCLUDE...
EAST WENATCHEE AND WENATCHEE...
NORTH PART OF QUINCY THROUGH 1045 PM...
DOWNSLOPE...
CASHMERE...
LEAVENWORTH...
CHUMSTICK...
MERRIT...
GROUSE CREEK CAMPGROUND...
THE SOUTH END OF LAKE CHELAN...
LAT...LON 4784 12093 4802 12013 4742 11961 4725 12010
4725 12039 4727 12042
TIME...MOT...LOC 0523Z 145DEG 33KT 4740 12019Local storm report, Aug 10, 10:46 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1046 PM PDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 3 SW MOSES LAKE 47.09N 119.34W
08/10/2013 E50 MPH GRANT WA TRAINED SPOTTER
WINDS BLEW OVER A TREE ONTO A CAR IN SOUTHEASTERN QUINCY.
POWER AND PHONES ARE OUT IN THE SOUTHWESTERN PORTION OF
QUINCY.
&&
VAN HORNSpecial weather statement, Aug 10, 11:06 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1106 PM PDT SAT AUG 10 2013 WAZ034-035-041-044-110615- DOUGLAS WA-GRANT WA-CHELAN WA- 1106 PM PDT SAT AUG 10 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN GRANT COUNTY IN CENTRAL WASHINGTON EXTREME SOUTHEASTERN CHELAN COUNTY IN NORTH CENTRAL WASHINGTON SOUTHWESTERN DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 1115 PM PDT THE STRONGEST PART OF THE LINE OF THUNDERSTORMS HAVE MOVED OUT OF THE QUINCY AND EPHRATA AREAS. A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR LOCATIONS NORTH AND WEST OF THESE AREAS...INCLUDING WENATCHEE AND MUCH OF THE WATERVILLE PLATEAU. THEREFORE...THE WIND GUSTS OF 40 MPH PREVIOUSLY MENTIONED ARE NO LONGER VALID. SEE THE SEVERE THUNDERSTORM WARNING FOR SPECIFICS THREATS. LOCATIONS IMPACTED INCLUDE... RURAL WESTERN GRANT COUNTY... RURAL SOUTHERN DOUGLAS COUNTY... RURAL SOUTHEASTERN CHELAN COUNTY... LAT...LON 4743 12026 4774 11957 4730 11905 4709 11985 TIME...MOT...LOC 0558Z 142DEG 21KT 4738 11964
Local storm report, Aug 10, 11:13 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1113 PM PDT SAT AUG 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 3 SW MOSES LAKE 47.09N 119.34W
08/10/2013 E50.00 MPH GRANT WA TRAINED SPOTTER
WINDS UPROOTED A 40 FOOT TREE WITH A 5 FOOT DIAMETER
TRUNK ONTO A CAR IN SOUTHEASTERN QUINCY. POWER AND PHONES
ARE OUT IN THE SOUTHWESTERN PORTION OF QUINCY. STANDING
WATER 6 INCHES IN DEPTH REPORTED ACROSS HIGHWAY 28 IN
TOWN. STANDING WATER WAS ALSO REPORTED ACROSS MUCH OF THE
OTHER AREAS OF TOWN AS WELL.
&&
VAN HORNThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:58 PM PDT | Special Weather Statement | OTX | Chelan | 32 min |
| Aug 10, 6:32 PM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Aug 10, 9:54 PM PDT | Flash Flood Warning | OTX | Chelan | 2 hr |
| Aug 10, 10:29 PM PDT | Special Weather Statement | OTX | Chelan | 61 min |
| Aug 10, 10:47 PM PDT | Severe Thunderstorm Warning | OTX | Chelan, Douglas, Okanogan | 58 min |
| Aug 10, 11:06 PM PDT | Special Weather Statement | OTX | Grant | 9 min |
| Aug 11, 2:19 PM PDT | Special Weather Statement | OTX | 41 min | |
| Aug 11, 3:27 PM PDT | Flash Flood Warning | OTX | Chelan, Okanogan | 108 min |
| Aug 11, 3:57 PM PDT | Areal Flood Advisory | OTX | Okanogan | 108 min |
| Aug 11, 4:24 PM PDT | Special Weather Statement | OTX | Asotin | 36 min |
| Aug 11, 4:46 PM PDT | Special Weather Statement | OTX | Chelan | 44 min |
| Aug 11, 4:57 PM PDT | Areal Flood Advisory | OTX | Asotin, Garfield | 2 hr |
Nearby
Flash Flood Warnings in Washington, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.